Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Grand Rapids, MI

August 27, 2020Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 27, 2020, 10:41 AM EDT for Mason County, Michigan. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2020, 10:41 AM EDT (14:41 UTC)
Expired
Aug 27, 2020, 11:35 AM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 140 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 11:10 AM EDTTSTM WND GST 698 Nnw Ludington, MIMESONET STATION BSBM4 7.6 NW LUDINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS53 KGRR 271441
SVRGRR
MIC105-271545-
/O.NEW.KGRR.SV.W.0064.200827T1441Z-200827T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1041 AM EDT Thu Aug 27 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Mason County in west central Michigan...

* Until 1145 AM EDT.

* At 1040 AM EDT, a severe thunderstorm was located 10 miles 
  northwest of Ludington State Park, moving east at 50 mph. This 
  thunderstorm may produce hail from quarter to ping pong ball size 
  as well as 60 mph wind gusts.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ludington...           Ludington SP...        Scottville...
  Fountain...            Free Soil...           Hamlin Lake...
  Custer...              Walhalla...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 8604 4382 8604 4382 8643 4393 8645
      4393 8643 4394 8644 4395 8644 4394 8646
      4397 8646 4403 8651 4406 8651 4412 8643
      4418 8639
TIME...MOT...LOC 1440Z 292DEG 42KT 4415 8667 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVING
3 follow-up statements
674 
WWUS53 KGRR 271510
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1110 AM EDT Thu Aug 27 2020

MIC105-271545-
/O.CON.KGRR.SV.W.0064.000000T0000Z-200827T1545Z/
Mason MI-
1110 AM EDT Thu Aug 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR MASON COUNTY...

At 1110 AM EDT, a severe thunderstorm was located near Scottville, or
8 miles northeast of Ludington, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ludington...           Ludington SP...        Scottville...
Fountain...            Free Soil...           Hamlin Lake...
Custer...              Walhalla...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4412 8604 4382 8604 4382 8643 4393 8645
      4393 8643 4394 8644 4395 8644 4394 8646
      4397 8646 4403 8651 4406 8651 4412 8643
      4414 8640
TIME...MOT...LOC 1510Z 294DEG 40KT 4401 8630 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVING
103 
WWUS53 KGRR 271528
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1128 AM EDT Thu Aug 27 2020

MIC105-271545-
/O.CON.KGRR.SV.W.0064.000000T0000Z-200827T1545Z/
Mason MI-
1128 AM EDT Thu Aug 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR MASON COUNTY...

At 1128 AM EDT, a severe thunderstorm was located 8 miles west of
Baldwin, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ludington...           Ludington SP...        Scottville...
Fountain...            Hamlin Lake...         Custer...
Walhalla...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4408 8604 4382 8604 4382 8643 4393 8645
      4393 8643 4394 8644 4395 8644 4394 8646
      4397 8646 4403 8651 4406 8651 4410 8645
      4411 8644
TIME...MOT...LOC 1528Z 292DEG 42KT 4393 8602 

HAIL...<.75IN
WIND...60MPH
 
$$

HOVING
457 
WWUS53 KGRR 271535
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1135 AM EDT Thu Aug 27 2020

MIC105-271544-
/O.CAN.KGRR.SV.W.0064.000000T0000Z-200827T1545Z/
Mason MI-
1135 AM EDT Thu Aug 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4408 8604 4382 8604 4382 8643 4393 8645
      4393 8643 4394 8644 4395 8644 4394 8646
      4397 8646 4403 8651 4406 8651 4410 8645
      4411 8644
TIME...MOT...LOC 1534Z 292DEG 42KT 4390 8592 

$$

HOVING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:24 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 27, 7:24 AM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
724 AM EDT Thu Aug 27 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 223 AM EDT Thu Aug 27 2020

- Risk for severe weather and flooding into Friday night

- Considerable cool down this weekend

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 223 AM EDT Thu Aug 27 2020

- Risk for severe weather and flooding into Friday night

For much of today the region will be under speed divergence as the
low level jet pulls off to the east. This may limit the
thunderstorm risk. However tonight...especially later at night a
low level jet starts to develop in IA and WI with increasing
convergence here in MI. Instability builds along this developing
baroclinic zone. This will likely yield an expanding area of
showers and thunderstorm. Rainfall will become increasingly
efficient as the PWAT values climb to near 2 inches. Severe
weather risk through tonight may be isolated as the instability
is shown to be limited.

For Friday into Friday night the low level baroclinic zone
remains over the CWA as an upper wave drops in from the northwest.
The dynamic cooling coupled with increasing PWAT will spell
numerous showers and thunderstorms with heavy rain at times. Trop
level divergence peaks in the afternoon and evening as the PV
anomaly shifts eastward just north of the Great Lakes Region. If
the cells can train over the same area...which is a
possibility...an increased risk for flooding could develop.

Instability and deep layer shear build during the day on Friday. A
low level jet is shown to increase as it tracks through during the
late afternoon and evening hours. The CWA is shown to be in the
zone between higher helicity values to the north and stronger
instability to the south. Thus...an increased risk for severe
weather and perhaps tornadoes could develop. Close monitoring will
be needed going forward.

- Considerable cool down this weekend

Northerly winds behind the departing storm advect a cooler airmass
down into the CWA for this weekend. Temps at 925 mb bottom out in
the 11 to 13 deg C range Sunday morning. This is cold enough for
lake effect given water temps up over 20 deg C. We will feature
well below normal temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 720 AM EDT Thu Aug 27 2020

This morning we will start off with a risk for LLWS for a few
hours...but as the surface winds increase...the potential for LLWS
will diminish. There is also IFR clouds just south of KJXN at this
time. Forecasts suggest these low clouds will stay south of KJXN
as they dissipate through the morning. Thunderstorms could start
to develop mid to late afternoon and into sunset. Another batch of
showers and storms could move in or develop overhead later
tonight. Impacts should be on the increase tonight with MVFR
ceilings arriving late.

&&

.MARINE...
Issued at 223 AM EDT Thu Aug 27 2020

With a westerly low level jet tracking through the region this
morning...gusty winds are expected over the nearshore waters.
Based on the mixing heights...gusts over 20 knots are expected. We
will maintain the small craft advisory and beach hazards.

Another high wind and wave event is looking more likely with time
over the weekend. As a cooler airmass flows down from the north
the lake becomes unstable. The will likely result in efficient
wave building which will lead to hazardous boating and swim
conditions.

&&

.HYDROLOGY...
Issued at 321 PM EDT Wed Aug 26 2020

Several rounds of heavy rain could produce 2-3 inches of rain in
some parts of West Michigan over the next few days. The good news
is that the soils are currently quite dry, so we are not expecting
significant runoff to cause any river flooding issues. However,
with the hot and humid airmass that we have in place, rain during
storms will be very heavy and has the potential to cause localized
flooding and ponding of water in low spots, urban areas, and
other poor drainage spots.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 5 PM EDT this afternoon for MIZ037-
     043-050-056-064-071.

LM...Small Craft Advisory until 5 PM EDT this afternoon for
     LMZ844>849.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
HYDROLOGY...AMD
MARINE...MJS
Hazardous weather outlook, Aug 27, 3:46 AM EDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
346 AM EDT Thu Aug 27 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
346 AM EDT Thu Aug 27 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms today will be numerous later tonight. A
slight risk for severe weather exists with damaging winds and hail
the main threats. Locally heavy rain could lead urban and poor
drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A slight risk for severe weather and flooding exists for Friday
into Friday night. Damaging winds and an isolated tornado are
possible. In addition areas of heavy rain could lead to urban and
small stream flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday into Friday night.

LMZ844>849-280800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 AM EDT Thu Aug 27 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Hazardous swim and boating conditions will exist today.
scattered thunderstorms today and tonight could lead to cloud to
water lightning strikes and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms Friday into Friday night could produce gusty winds
and cloud to water lightning strikes.

Winds and waves will be increasing Saturday into Saturday night.
As cooler air flows in from the north...conditions are likely to
become hazardous for swimmers and small craft.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:01 AM EDTSpecial Marine WarningGRR59 min
Aug 27, 11:00 AM EDTSpecial Marine WarningGRR57 min
Aug 27, 5:49 PM EDTSpecial Weather StatementGRRMuskegon, Oceana, Ottawa56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.